Browse

You are looking at 1 - 4 of 4 items for :

  • Unusual effects of medical treatment x
  • Case Report Type x
Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

Shunsuke Funazaki, Hodaka Yamada, Kazuo Hara and San-e Ishikawa

Summary

Lymphocytic hypophysitis (LyH) has been known to be associated with pregnancy. We herein report the case of a 33-year-old woman who underwent vaginal delivery without massive bleeding at 40 weeks of gestation. Because of the presence of headache and terrible fatigue after childbirth, she visited our hospital. Severe hyponatremia (Na, 118 mEq/L) and visual field abnormality was noted upon examination. MRI revealed pituitary enlargement with a swollen pituitary stalk, albeit at low signal intensity. Basal pituitary hormone levels were all reduced and remained low after exogenous administration of hypothalamic-releasing hormones. She was diagnosed with LyH and was started on prednisolone 60 mg/day. A month later, her pituitary function had gradually improved together with a decrease in pituitary enlargement and recovery of her visual field. The dose of prednisolone was gradually reduced and finally withdrawn 27 months later. After prednisolone withdrawal, her pituitary function remained normal despite the absence of any hormonal replacement. A year later, she became pregnant without medication and delivered a second baby without LyH recurrence. Thereafter, her pituitary function has been normal for more than 5 years. Two valuable observations can be highlighted from the case. First, the patient completely recovered from LyH through prompt prednisolone therapy during its initial phase and had almost normal pituitary function. Second, after recovery from LyH, she was able to undergo spontaneous pregnancy and deliver a baby. We believe that reporting incidences of spontaneous pregnancy after complete normalization of pituitary function in patients with LyH is of great significance.

Learning points:

  • Females are more affected by LyH than males given its strong association with pregnancy.

  • LyH possesses characteristic findings on pituitary MRI.

  • Glucocorticoid therapy for LyH has been recommended as an effective treatment.

  • A history of previous pregnancies does not increase the risk of developing AH in subsequent pregnancies.

  • Early induction of high-dose prednisolone was therapeutically effective in treating LyH.

Open access

Akihiko Ando, Shoichiro Nagasaka and Shun Ishibashi

Summary

We report a case of a woman with diabetes mellitus caused by a genetic defect in ABCC8-coding sulfonylurea receptor 1 (SUR1), a subunit of the ATP-sensitive potassium (KATP) channel protein. She was diagnosed with diabetes at 7 days after birth. After intravenous insulin drip for 1 month, her hyperglycaemia remitted. At the age of 13 years, her diabetes relapsed, and after that she had been treated by intensive insulin therapy for 25 years with relatively poor glycaemic control. She was switched to oral sulfonylurea therapy and attained euglycaemia. In addition, her insulin secretory capacity was ameliorated gradually.

Learning points:

  • Genetic testing should be considered in any individuals or family with diabetes that occurred within the first year or so of life.

  • Sulfonylurea can achieve good glycaemic control in patients with KATP channel mutations by restoring endogenous insulin secretion, even if they were treated with insulin for decades.

  • Early screening and genetic testing are important to improve the prognosis of patients with neonatal diabetes mellitus arising from ABCC8 or KCNJ11 mutation.

Open access

Hiroaki Iwasaki

Summary

A 45-year-old female was referred for endocrine evaluation of an incidental mass (31×24 mm in diameter) on the right adrenal gland. The patient was normotensive and nondiabetic, and had no history of generalised obesity (body weight, 46 kg at 20 years of age and 51.2 kg on admission); however, her waist-to-hip ratio was 0.97. Elevated urinary free cortisol levels (112–118 μg/day) and other findings indicated adrenocorticotrophic hormone-independent Cushing's syndrome due to right adrenocortical adenoma. Echocardiography before adrenalectomy revealed concentric left ventricular (LV) hypertrophy with a particular increase in interventricular septum thickness leading to impaired systolic and diastolic functions. Upon surgical remission of hypercortisolism, the asymmetric hypertrophy disappeared and the cardiac dysfunctions were considerably ameliorated. Although the mechanism(s) by which excessive cortisol contributes to LV wall thickness remain(s) unclear, serial echocardiography and cardiac multidetector-row computed tomography may support the notion that abnormal fat deposition in the myocardium owing to hypercortisolism appears to be an important factor for the reversible change in the cardiac morphology.

Learning points

  • Patients with Cushing's syndrome occasionally exhibit severe LV hypertrophy related to systolic and diastolic dysfunctions although they have neither hypertension nor diabetes mellitus.

  • Biological remission of hypercortisolism can normalise structural and functional cardiac parameters and help in differentiating the cardiac alterations induced by excessive cortisol from those induced by other diseases.

  • Excessive lipid accumulation within the heart before myocardial fibrosis may be implicated in reversible alterations in the cardiac morphology by Cushing's syndrome.

  • Early diagnosis and treatment of Cushing's syndrome appear to be pivotal in preventing irreversible cardiac dysfunctions subsequent to cardiovascular events and heart failure.